Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 80, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 19, 2023, 8:41 PM EDT for York County, Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2023, 8:41 PM EDT (00:41 UTC)
- Expired
- Jul 19, 2023, 9:23 PM EDT
- In force
- 42 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County York County, PA
The radar
The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:15 PM EDT, 26 minutes earlier.
Area forecast discussion, Jul 19, 8:15 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service State College PA 815 PM EDT Wed Jul 19 2023 .SYNOPSIS... Hit and miss showers and thunderstorms will diminish this evening, leading to a mostly rain-free night, with patchy fog developing. After most of Thursday being rain-free, a slow moving frontal complex will bring fairly widespread showers and thunderstorms late in the day and Thursday night. Mainly afternoon showers and thunderstorms will dot the region again on Friday, before drier weather sets in for the upcoming weekend. && .NEAR TERM /UNTIL 7 AM THURSDAY MORNING/... The convection that did pop up earlier is on the downswing, but a few cells are still going. Expect just one or two more to pop up in the next 1-2 hrs, but then they all should collapse as we lose heating. Clouds still cover much of the area, but we are expecting at least partial clearing for many areas. The clearing and moist boundary layer conditions should lead to patchy fog development, esp in areas where it has rained. KUNV is 70/70 at 2330Z and some breaks in the clouds are nearby. However, the cu close by and to the west will thwart fog formation, if only for a few hours. Passage of a shortwave trough will lead to large scale subsidence for the overnight. Lows by daybreak should range from the mid 50s in the northern mountains, to the mid 60s in the Lower Susquehanna Valley. && .SHORT TERM /7 AM THURSDAY MORNING THROUGH SATURDAY/... 230 pm update... Most of the emphasis this period will be from later Thursday afternoon into Thursday night, when another notable short-wave aloft and surface frontal complex impact the Commonwealth. In terms of specific hazards, an unstable and marginally sheared environment could lead to an isolated wind damage threat over our northwestern zones. Hence, SPC's slight risk (category 2 out of 5) now entering northwestern PA. Thursday night, the severe risk should diminish with time, but a heavy rain threat may ramp up farther east. HREF progs indicate a period of good forced lift, increasing PWAT values (nearing 1.8") in parts of south-central/southeastern PA, and decreasing storm motion vectors. Although antecedent conditions are wetter farther to the north (towards the Middle Susquehanna Valley and the Endless Mountains), lack of precision with pinpointing the heaviest rainfall 24+ hours out justifies WPC's slight risk of excessive rainfall (category 2 out of 4) this period. On Friday, the highest probability of diurnally enhanced convection shifts to the east, near an advancing surface cold front, perhaps clipping our far northern and eastern zones. As we start the weekend, a drier air mass is still progged to push in behind the aforementioned cold front. This is expected to lead to a rain-free weekend, with more comfortable humidity levels. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... The bulk of medium range guidance supports a stretch of relatively dry and seasonable weather later Friday through next weekend in association with a large area of high pressure building southeast from the Grt Lks. Upper level troughing should result in scattered, diurnally-driven showers Friday, then mainly sunny and dry weather appears likely for the weekend as the surface high and associated low-pwat air mass build over PA. Surface dewpoints are progged to dip into the 50s areawide Saturday and Sunday, providing some long-anticipated relief from the humidity. Warmer and more humid conditions appear likely by early next week with scattered diurnal convection possible, as the high drifts off the east coast. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Scattered showers and a few tsra could produce a brief vis reduction over the southeast half of PA early this evening. Otherwise, the main aviation concern overnight will be developing fog. Breaking clouds, light wind and low level moisture pooling in the vicinity of a stalled front should promote areas of valley fog, beginning as early as late evening in those spots that received rain late today. Latest ensemble prob charts and the NAMNest suggest the fog will be most prevalent in the valleys of the Allegheny Plateau. However, localized IFR/LIFR can't be ruled out late tonight even across the Susq Valley. Any fog should disperse around or shortly after 12Z Thursday, then widespread VFR conditions and light winds are supported by model data through late afternoon. Showers and thunderstorms are likely to overspread the region from the west Thursday evening in association with low pressure tracking across the Grt LKs. Brief vis reductions and gusty winds are possible Thursday evening, mainly over the western half of the state. Outlook... Fri...AM low cigs/tsra impacts possible. Sat...Slight chance of AM low cigs W Mtns. Sun...Patchy AM valley fog possible NW Mtns. Mon...Isold PM tsra impacts possible. && .CLIMATE... With 13 days left in the month, 2023 ranks as the 8th wettest July at Williamsport with total rainfall of 7.69 inches. This total is likely to increase through month end with only 0.31" needed to crack the top 5 wettest on record. Top 10 wettest July at Williamsport 1. 2018 11.99" 2. 1992 9.65" 3. 1958 8.30" 4. 1928 8.02" 5. 1908 8.01" 6. 2004 7.99" 7. 1947 7.79" 8. 2023 7.69" 9. 2017 7.45" 10. 1956 7.17" && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Jurewicz NEAR TERM...Jurewicz/Dangelo SHORT TERM...Jurewicz LONG TERM...Dangelo/Banghoff AVIATION...Fitzgerald CLIMATE...
Hazardous weather outlook, Jul 19, 2:39 PM EDT, 6 hours 2 minutes before
Hazardous Weather Outlook National Weather Service State College PA 239 PM EDT Wed Jul 19 2023 PAZ006-012-018-019-024>028-033>035-037-041-042-045-046-049>053- 201845- Potter-Northern Clinton-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia- 239 PM EDT Wed Jul 19 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected to develop Thursday night, with locally heavy rainfall expected. This may result in isolated instances of flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-011-017-201845- Warren-McKean-Elk-Cameron-Clearfield- 239 PM EDT Wed Jul 19 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to locally severe thunderstorms are possible late Thursday afternoon into the early evening, with strong, damaging wind gusts the main threat. Showers and thunderstorms will continue Thursday night, with locally heavy rainfall expected. This may result in isolated instances of flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ036-056>059-063>066-201845- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 239 PM EDT Wed Jul 19 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Locally strong thunderstorms are possible late this afternoon and evening. Strong wind gusts and heavy downpours are the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms are expected to develop Thursday night, with locally heavy rainfall expected. This may result in isolated instances of flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Jurewicz
In the hours before
Special weather statement, Jul 19, 4:10 PM EDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service State College PA
410 PM EDT Wed Jul 19 2023
PAZ018-019-192045-
Northern Centre PA-Southern Centre PA-
410 PM EDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CENTRE COUNTY THROUGH
445 PM EDT...
At 409 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Bellefonte, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Milesburg, Snow Shoe, Clarence, Moshannon, Bald Eagle State Park and
Howard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4103 7764 4090 7781 4101 7806 4109 7801
TIME...MOT...LOC 2009Z 297DEG 17KT 4103 7796
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EvanegoSpecial weather statement, Jul 19, 4:43 PM EDT, 3 hours 58 minutes before
Special Weather Statement
National Weather Service State College PA
443 PM EDT Wed Jul 19 2023
PAZ019-192115-
Southern Centre PA-
443 PM EDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL CENTRE COUNTY
THROUGH 515 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bellefonte, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Bellefonte, Boalsburg, Pleasant Gap, Lemont, Zion, Houserville,
Centre Hall, Milesburg, Unionville and University Park Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4091 7750 4076 7772 4091 7794 4100 7781
TIME...MOT...LOC 2043Z 306DEG 16KT 4094 7781
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EvanegoSpecial weather statement, Jul 19, 5:15 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service State College PA
515 PM EDT Wed Jul 19 2023
PAZ019-027-192145-
Mifflin PA-Southern Centre PA-
515 PM EDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL MIFFLIN AND
SOUTHEASTERN CENTRE COUNTIES THROUGH 545 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bellefonte, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Pleasant Gap, Milroy, Centre Hall, Spring Mills, Potters Mills, Seven
Mountains, Poe Valley State Park and Siglerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4085 7777 4090 7770 4083 7741 4069 7755
TIME...MOT...LOC 2114Z 307DEG 16KT 4084 7768
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EvanegoSpecial weather statement, Jul 19, 5:22 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service State College PA
522 PM EDT Wed Jul 19 2023
PAZ066-192200-
Lancaster PA-
522 PM EDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LANCASTER COUNTY
THROUGH 600 PM EDT...
At 522 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Holland, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
New Holland, Gap, Terre Hill, Churchtown, Bowmansville, Intercourse,
Fivepointville, Blue Ball, Gordonville, Goodville and White Horse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4010 7594 4004 7594 3999 7602 4003 7616
4024 7603 4014 7588 4014 7589
TIME...MOT...LOC 2122Z 215DEG 9KT 4005 7606
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EvanegoSpecial weather statement, Jul 19, 8:22 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service State College PA
822 PM EDT Wed Jul 19 2023
PAZ065-200045-
York PA-
822 PM EDT Wed Jul 19 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL YORK COUNTY THROUGH 845
PM EDT...
At 822 PM EDT, Doppler radar was tracking a strong thunderstorm over
York, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
York, Weigelstown, Shiloh, East York, Stonybrook-Wilshire, West York,
Grantley, Tyler Run-Queens Gate, Manchester, Hallam, Emigsville,
North York, Yorklyn, Mount Wolf, New Salem, Penn State York and York
College Of Pennsylvania.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3989 7678 4005 7685 4009 7672 4009 7669
4006 7666 4000 7658 3999 7658
TIME...MOT...LOC 0022Z 321DEG 13KT 4002 7675
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 8:22 PM EDT | Special Weather Statement | CTP | York | 23 min |
| Jul 19, 9:39 PM EDT | Special Weather Statement | CTP | York | 21 min |
| Jul 20, 1:46 PM EDT | Special Weather Statement | CTP | Lancaster | 14 min |
| Jul 20, 6:16 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 44 min |
| Jul 20, 6:57 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 63 min |
| Jul 20, 7:15 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 60 min |
| Jul 20, 7:58 PM EDT | Severe Thunderstorm Warning | CTP | Elk, McKean | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.